Alert archive / Louisiana / Flash Flood Warnings in 2009
Flash Flood Warning 2, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Jan 4, 2009, 6:03 PM CST for Saint Landry Parish, Louisiana. It was in force for 117 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 4, 2009, 6:03 PM CST (00:03 UTC)
- Expired
- Jan 4, 2009, 8:00 PM CST
- In force
- 117 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Saint Landry Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 4, 6:30 PM CST | FLASH FLOOD | Washington, LA | WIDESPREAD STREET FLOODING IN WASHINGTON REPORTED BY WASHINGTON P.D. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 886 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KLCH 050003 FFWLCH LAC097-050200- /O.NEW.KLCH.FF.W.0002.090105T0003Z-090105T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 603 PM CST SUN JAN 4 2009 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL ST. LANDRY PARISH IN CENTRAL LOUISIANA... THIS INCLUDES THE CITIES OF WASHINGTON...PORT BARRE... * UNTIL 800 PM CST * AT 601 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM THUNDERSTORMS MOVING REPEATEDLY OVER THE WARNED AREA. RADAR ESTIMATES THAT 3 TO 5 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR ACROSS CENTRAL ST. LANDRY PARISH. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3065 9220 3066 9188 3054 9188 3053 9220 $$ SHAMBURGER
2 follow-up statements
000 WGUS74 KLCH 050102 FFSLCH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 702 PM CST SUN JAN 4 2009 LAC097-050200- /O.CON.KLCH.FF.W.0002.000000T0000Z-090105T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ST. LANDRY LA- 702 PM CST SUN JAN 4 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CST FOR CENTRAL ST. LANDRY PARISH... AT 656 PM CST...DOPPLER RADAR CONTINUED TO INDICATE FLASH FLOODING FROM HEAVY RAINFALL REPEATEDLY MOVING OVER THE WARNED AREA. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STREET FLOODING IN WASHINGTON. LOCATIONS IN THE WARNING INCLUDE...WASHINGTON...PORT BARRE... ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE STILL POSSIBLE IN THE WARNED AREA. LAT...LON 3065 9220 3066 9188 3054 9188 3053 9220 $$ SHAMBURGER
000 WGUS74 KLCH 050157 FFSLCH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 757 PM CST SUN JAN 4 2009 LAC097-050201- /O.EXP.KLCH.FF.W.0002.000000T0000Z-090105T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ST. LANDRY LA- 757 PM CST SUN JAN 4 2009 ...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 800 PM CST FOR CENTRAL ST. LANDRY PARISH... THE AREAS OF HEAVY RAINFALL THAT HAVE AFFECTED THE AREA THIS EVENING HAVE DIMINISHED. HOWEVER...RADAR ESTIMATES A WIDESPREAD AREA OF CENTRAL ST. LANDRY PARISH HAS RECEIVED BETWEEN 3 TO 7 INCHES OF RAINFALL THIS EVENING. RESIDENTS ARE URGED TO BE CAUTIOUS ON AREA ROADWAYS AND IN LOW LYING AREAS WHERE WATER MAY BE SLOW TO RECEDE. RADAR TRENDS WILL BE MONITORED CLOSELY...AND IF THE THREAT FOR HEAVY RAINFALL REDEVELOPS...ADDITIONAL WARNINGS ARE LIKELY. LAT...LON 3065 9220 3066 9188 3054 9188 3053 9220 $$ SHAMBURGER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 4, 4:24 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Jan 4, 4:24 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 424 PM CST SUN JAN 4 2009 .DISCUSSION...PRIMARY HEADACHE FOR THIS FORECAST IS FRONT MOVING THROUGH THE AREA. BASED ON OBS AND VISIBLE SATELLITE...FRONT IS CURRENTLY LOCATED ALONG A NATCHITOCHES LA TO JASPER TX LINE. THE BOUNDARY IS EXPECTED TO CONTINUE MOVING SOUTHEASTWARD AT A SLOW BUT STEADY PACE...REACHING ACADIANA BY MONDAY MORNING. SREF GUIDANCE HITTING FOG POTENTIAL TONIGHT INTO MONDAY MORNING HARDEST IN THE ATCHAFALAYA BASIN AREA...VERMILION BAY...AND THE ADJACENT COASTAL WATERS. HAVE INSERTED AREAS OF FOG IN THIS AREA AFTER MIDNIGHT...AND IT IS QUITE POSSIBLE IT COULD BE OF THE DENSE VARIETY. FARTHER WEST...THERE APPEARS TO BE AT LEAST A BRIEF WINDOW FOR FOG FORMATION SOUTHEAST OF AN ALEXANDRIA TO LAKE CHARLES AREA BEFORE THE FRONT MOVES THROUGH. WILL WORD PATCHY FOG SOUTHEAST OF THIS LINE DURING THE EVENING HOURS. AS MENTIONED...THE FRONT IS FORECAST TO BE NEAR KARA BY MONDAY MORNING BEFORE STALLING OUT. THE SHALLOW NATURE OF THE FRONT WILL PERMIT WARM AND MOIST AIR TO ASCEND OVER THE COOLER AND DRIER NEAR SURFACE LAYER...WHICH WILL RESULT IN PRIMARILY STRATIFORM RAINS ON MONDAY. FORECAST MODELS HAVE GENERALLY SHIFTED THE HIGHER QPF VALUES NORTH OF THE AREA...SO TAPERED POPS FROM 20S OVER THE COASTAL WATERS TO 70/80 PERCENT OVER CENTRAL LOUISIANA AND THE TEXAS LAKES. AS A STRONG UPPER TROF...CURRENTLY NW OF THE BAJA...NEARS THE AREA MONDAY NIGHT...LOW PRESSURE IS FORECAST TO DEVELOP ALONG THE BOUNDARY OVER THE WESTERN GULF OF MEXICO AND MOVE NORTHEAST...WHICH WILL IN TURN CAUSE THE FRONT TO RETREAT BACK TO THE NORTHWEST. JUST HOW FAR IT RETREATS IS SOMEWHAT IN QUESTION...AND THIS WILL PLAY A HUGE ROLE IN THE SEVERE WEATHER POTENTIAL ON TUESDAY. SPC CURRENTLY HAS A SLIGHT RISK IN THE DAY 3 OUTLOOK JUST EAST OF THE AREA...BUT WOULD NOT BE SURPRISED TO SEE THAT NUDGED A LITTLE FARTHER WEST ON THE NEXT DAY 2 BASED ON THE LATEST PROGS. THE UPPER TROF WILL KICK THE SFC LOW AND FRONTAL BOUNDARY EAST TUESDAY NIGHT...WITH DRIER AND COOLER AIR FILTERING IN ON WEDNESDAY. NEXT SHOT OF RAIN COMES INTO THE PICTURE FOR THE WEEKEND...WITH THE GFS AND ECMWF SHOWING ANOTHER FRONT MOVING THROUGH THE AREA AT THAT TIME. && .MARINE... A COLD FRONT IS FORECAST TO ENTER THE NORTHWEST COASTAL WATERS THIS EVENING...THEN REACH THE WATERS SOUTH OF VERMILION BAY AND STALL OUT BY MONDAY MORNING. FOG WILL BE POSSIBLE AHEAD OF THE FRONT...ESPECIALLY OVER THE WATERS EAST OF CAMERON TO THE LOWER ATCHAFALAYA. THE FRONT WILL REMAIN NEARLY STATIONARY...WITH SOUTH WINDS STRENGTHENING AHEAD OF THE FRONT MONDAY NIGHT INTO TUESDAY. AND UPPER LEVEL TROUGH OF LOW PRESSURE WILL FINALLY HELP KICK THE FRONT EAST OF THE AREA BY LATE TUESDAY AFTERNOON...WITH WEST WINDS PREVAILING BEHIND THE FRONT THROUGH WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... KLCH 53 56 51 58 / 30 40 50 80 KBPT 51 53 49 59 / 20 40 60 80 KAEX 46 49 46 56 / 20 80 70 80 KLFT 56 61 59 64 / 30 50 40 80 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. && PUBLIC/MARINE...13
Hazardous weather outlook, Jan 4, 4:58 AM CST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 458 AM CST SUN JAN 4 2009 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-051100- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 458 AM CST SUN JAN 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG WILL CONTINUE TO COVER THE REGION THROUGH SUNRISE THIS MORNING...WITH NEAR ZERO CONDITIONS POSSIBLE OVER COASTAL SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. FOR THIS REASON...A DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 8 AM FOR THE AREA FROM ROUGHLY JENNINGS TO BEAUMONT AND DOWN TO THE NEAR SHORE COASTAL WATERS. MEANWHILE A COLD FRONT WILL CROSS THE REGION LATER THIS MORNING AND AFTERNOON WHICH WILL PRODUCE SCATTERED SHOWERS AND A FEW THUNDERSTORMS. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. BY LATE TONIGHT THE FRONT WILL STALL OVER THE COASTAL WATERS AND LOWER ACADIANA BEFORE RETREATING NORTHWARD AS A WARM FRONT...WHICH WILL PRODUCE AREAS OF RAIN BY SUNRISE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDESPREAD RAIN WITH A FEW THUNDERSTORMS ARE EXPECTED MONDAY AS THE WARM FRONT CONTINUES NORTHWARD ACROSS THE AREA. THE PRECIP WILL FINALLY COME TO AN END ON TUESDAY AS ANOTHER COLD FRONT SWEEPS THROUGH. SEVERE WEATHER IS NOT EXPECTED. HIGH PRESSURE WILL PROVIDE FOR DRY WEATHER FOR THE MIDDLE OF THE WEEK BEFORE RAIN RETURNS TO THE FORECAST LATE IN THE WEEK AS YET ANOTHER FRONT CROSSES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 25
In the hours before
Local storm report, Jan 4, 3:29 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
329 PM CST SUN JAN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM FLASH FLOOD 2 SW BEAUMONT 30.07N 94.17W
01/04/2009 JEFFERSON TX PUBLIC
PUBLIC REPORTS ABOUT A FOOT OF WATER ON MAJOR DRIVE AND
WILLOW CREEK RD IN SOUTHWEST BEAUMONT. FLOODING OF ROADS
AND RESIDENTS YARDS.
&&
MGRIFFINLocal storm report, Jan 4, 3:31 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
331 PM CST SUN JAN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM FLASH FLOOD BEAUMONT 30.09N 94.14W
01/04/2009 JEFFERSON TX LAW ENFORCEMENT
JEFFERSON COUNTY SHERIFF OFFICE REPORTS SEVERAL
UNDERPASSES ARE FLOODED IN THE CITY OF BEAUMONT.
&&
MGRIFFINLocal storm report, Jan 4, 4:39 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
439 PM CST SUN JAN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TORNADO 5 W ALEXANDRIA 31.29N 92.55W
01/03/2009 F0 RAPIDES LA NWS STORM SURVEY
EF0 TORNADO BRIEFLY TOUCHED DOWN 2 MILES SOUTH OF THE
ALEXANDRIA AIRPORT. A FEW TREES WERE BLOWN DOWN IN A
FIELD SOUTH OF HIGHWAY 28 BEFORE THE TORNADO DAMAGED
BUILDINGS ON ROSS LANE. ONE HOUSE LOST PART OF ITS ROOF
AND DEBRIS FROM THE HOUSE WAS THROWN UP TO 100 YARDS. A
CARPORT COLLPASED ON A VEHICLE AND POWERLINES WERE BLOWN
DOWN. A HIGHWAY DEPARTMENT WAREHOUSE BUILDING HAD ONE
GARAGE DOOR BLOWN INWARD AND DESTROYED. PATH LENGTH OF
1/4 MILE AND PATH WIDTH OF 20 YARDS.
&&
SHAMBURGERLocal storm report, Jan 4, 4:48 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
448 PM CST SUN JAN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 1 NE VILLE PLATTE 30.70N 92.26W
01/03/2009 E0.88 INCH EVANGELINE LA PUBLIC
NICKEL SIZE HAIL REPORTED AT HIGHWAY 29 AND HIGHWAY 1171
INTERSECTION.
&&
SHAMBURGERLocal storm report, Jan 4, 4:51 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
451 PM CST SUN JAN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL 5 W ALEXANDRIA 31.29N 92.55W
01/03/2009 E0.50 INCH RAPIDES LA NWS STORM SURVEY
RESIDENTS ON ROSS LANE REPORTED HAIL OF AT LEAST MARBLE
SIZE PRIOR TO EF0 TORNADO.
&&
SHAMBURGERLocal storm report, Jan 4, 5:33 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
533 PM CST SUN JAN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD BEAUMONT 30.09N 94.14W
01/04/2009 JEFFERSON TX NWS EMPLOYEE
NWS EMPLOYEE REPORTED FRONTAGE ROADS ALONG I-10 WERE
FLOODED NEAR THE HIGHWAY 69 EXIT.
&&
SHAMBURGERThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 6:47 PM CST | Flash Flood Warning | LCH | Evangeline | 118 min |
| Jan 4, 8:06 PM CST | Areal Flood Advisory | LCH | Saint Landry | 3 hr |
| Jan 4, 8:50 PM CST | Areal Flood Advisory | LCH | Evangeline | 3 hr |
Nearby
Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.